It has been a long known fact that drinking lowers inhibitions; similarly, it is also well known that taking drugs, such as opiates can also lower inhibitions. So just imagine what can happen when you take both of them at the same time! It’s not a good combination. Alcohol can cause many side effects on its own and so can taking opiates. Unfortunately, when the two are combined, serious disaster can strike.
What are opiates and what are their side effects?
Opiates are a type of drug that are classified as narcotics because of their addictive nature. They are typically used as painkillers in the health industry, and treatment regimes are watched very carefully by physicians and other medical personnel because of their highly addictive nature. On their own, opiates have many side effects including depression heart rate, lower blood pressure, constipation and stomach issues, severe drowsiness, states of euphoria (“the high” feeling), and depressed breathing or complete respiratory failure.
The term “opiates” refers to drugs such as morphine, oxycodone, opium, heroin, and codeine. Under the careful watch of a doctor, these drugs can help alleviate pain and other side effects caused by illness, injury, or conditions such as cancer. When abused, these drugs cause severe side effects that can result in death.
What are the side effects of alcohol?
While people know and understand the dangers of drinking, alcohol is still considered a primary form of entertainment the world over. Social drinking is seen as fun and uplifting, but abusive drinking or for those who suffer from alcoholism, drinking has a much darker side. Alcohol can cause drowsiness, lowered digestive processes, blackouts, loss of memory, disorientation, nausea, vomiting, poisoning, and even death.
Combining Opiates and Alcohol
Both opiates and alcohol can cause a lot of damage to the body when combined. Opiates can exacerbate the effects of alcohol several times over, and because people’s awareness is altered, the likelihood of overdose and even death is much higher. The most significant side effect of mixing opiates and alcohol is a highly depressed respiration rate, which can lead to a slower heart rate and cause the person’s organs to begin to shut down because of the lack of oxygenated blood in their system. What’s more, the risks associated with aspiration and blacking out become much higher.
When a person is intoxicated or high on drugs, it can be challenging and sometimes impossible for them to understand the risks they are putting on themselves. There is no such thing as recreational opiate users; people become addicted to these drugs very quickly and when they are mixed with alcohol no good can come of it. Unfortunately, when people are caught in social situations where there is drugs and alcohol, especially young people, it can be difficult to say no. If you or someone you know has a problem with opiates and/or alcohol abuse, it is important that medical attention is sought so that the recovery process can begin and the likelihood of overdose or death is greatly reduced.